- Spanish Health Illustrated Encyclopedia
- Complementary and Alternative Medicine
- Wellness Tools
- Thomson DrugNotes
- In-Depth Reports
- Pregnancy Center
- Care Guides
- Spanish Surgery and Procedures
- Health Illustrated Encyclopedia
- Thomson DrugNotes Spanish
- Spanish Pregnancy Center
- Surgery and Procedures
- Complementary and Alternative Medicine
Acetaminophen/salicylamide (By mouth)
Acetaminophen (a-seet-a-MIN-oh-fen), Salicylamide (sal-i-SIL-a-mide)
Treats mild to moderate pain. Also treats fever and other symptoms of colds or flu.
There may be other brand names for this medicine.
When This Medicine Should Not Be Used
You should not use this medicine if you have had an allergic reaction to acetaminophen or salicylamide, or if you have kidney disease, liver disease, or if you are taking a medicine to prevent blood clotting.
How to Use This Medicine
- Your doctor will tell you how much of this medicine to use and how often. Do not use more medicine or use it more often than your doctor tells you to.
- This combination medicine contains acetaminophen (Tylenol(R)). Carefully check the labels of all other medicines you are using because they may also contain acetaminophen. It is not safe to use more than 4 grams (4,000 milligrams) of acetaminophen in one day (24 hours).
If a dose is missed:
- If you miss a dose or forget to use your medicine, use it as soon as you can. If it is almost time for your next dose, wait until then to use the medicine and skip the missed dose. Do not use extra medicine to make up for a missed dose.
How to Store and Dispose of This Medicine
- Store the medicine in a closed container at room temperature, away from heat, moisture, and direct light.
- Ask your pharmacist, doctor, or health caregiver about the best way to dispose of any leftover medicine after you have finished your treatment. You will also need to throw away old medicine after the expiration date has passed.
- Keep all medicine away from children and never share your medicine with anyone.
Drugs and Foods to Avoid
Ask your doctor or pharmacist before using any other medicine, including over-the-counter medicines, vitamins, and herbal products.
- Make sure your doctor knows if you are using phenobarbital or a blood thinner such as warfarin (Coumadin®).
- Do not use other medicines that contain acetaminophen, or you may be getting more than a safe amount of this medicine. Many combination medicines contain acetaminophen, including products with brand names such as Alka-Seltzer Plus®, Comtrex®, Drixoral®, Excedrin Migraine®, Midol®, Sinutab®, Sudafed®, Theraflu®, and Vanquish®. Carefully check the labels of all other medicines you are using to be sure they do not contain acetaminophen.
- Do not drink alcohol while you are using this medicine. Acetaminophen can damage your liver. Drinking alcohol can increase this risk. If you regularly drink 3 or more alcoholic drinks every day, do not take acetaminophen without asking your doctor.
Warnings While Using This Medicine
- Make sure your doctor knows if you are pregnant or breastfeeding, or if you have a history of asthma or an allergy to aspirin.
- Salicylamide can cause a rare but serious illness called Reye's syndrome in children and teenagers. Do not give this medicine to a child or teenager who has fever, chickenpox, or symptoms of the flu or a viral infection, unless your doctor has told you to. If a child has behavior changes along with nausea and vomiting while using this medicine, call the child's doctor right away.
- Make sure any doctor or dentist who treats you knows that you are using this medicine. This medicine may affect the results of certain medical tests.
- If your symptoms do not improve or if they get worse, call your doctor.
Possible Side Effects While Using This Medicine
Call your doctor right away if you notice any of these side effects:
- Allergic reaction: Itching or hives, swelling in your face or hands, swelling or tingling in your mouth or throat, chest tightness, trouble breathing.
- Dark-colored urine or pale stools.
- Dizziness or drowsiness.
- Fast or deep breathing.
- Lightheadedness or fainting.
- Pinpoint red or purple spots under your skin.
- Red or black stools.
- Unusual bleeding, bruising, or weakness.
- Yellowing of your skin or the whites of your eyes.
If you notice these less serious side effects, talk with your doctor:
- Dry mouth.
- Increased sweating.
- Lack or loss of appetite.
- Nausea, vomiting, or diarrhea.
- Ringing in the ears.
- Skin rash.
- Warmth or redness in your face, neck, arms, or upper chest.
If you notice other side effects that you think are caused by this medicine, tell your doctor